Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 221, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Nov 16, 2004, 12:32 PM CST for Howard County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 16, 2004, 12:32 PM CST (18:32 UTC)
- Expired
- Nov 16, 2004, 4:30 PM CST
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 161833
FFWMAF
TXC227-162230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1232 PM CST TUE NOV 16 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HOWARD COUNTY IN WEST TEXAS
* UNTIL 430 PM CST
* AT 1224 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
FARM TO MARKET ROAD 2230 WAS CLOSED DUE TO FLASH FLOODING NORTH
OF BIG SPRING.
HEAVY RAINFALL THROUGH EARLY THIS AFTERNOON HAVE RESULTED IN THIS
FLOODING. ADDITIONAL RAINFALL OVER THE NEXT HOUR WILL CONTRIBUTE TO
ALREADY SATURATED GROUNDS...RESULTING IN ADDITIONAL FLASH FLOODING.
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TURN AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3211 10154 3209 10155 3209 10168 3251 10167
3251 10119 3245 10119 3243 10117 3210 10118
$$1 follow-up statement
000
WGUS74 KMAF 162037
FFSMAF
TXC227-162230-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CST TUE NOV 16 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 430 PM CST FOR HOWARD
COUNTY...
AT 228 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT
THAT FARM TO MARKET ROAD 2230 WAS CLOSED DUE TO FLOODING. THE
HEAVIEST RAINFALL HAS MOVED OUT OF HOWARD COUNTY...BUT RUNOFF FROM
EARLY RAINS WILL CONTINUE THE THREAT FOR FLASH FLOODING ACROSS
HOWARD COUNTY.
SOME LOCATIONS AFFECTED BY THE FLASH FLOODING INCLUDE...BIG
SPRING...COAHOMA AND FAIRVIEW.
FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3211 10154 3209 10155 3209 10168 3251 10167
3251 10119 3245 10119 3243 10117 3210 10118
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 4:21 AM CST, 8 hours 11 minutes earlier.
Area forecast discussion, Nov 16, 4:21 AM CST, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 AM CST TUE NOV 16 2004
.SHORT TERM...
THE CLOSED MID/UPPER LOW OVER SONORA MEXICO THIS MORNING WILL MOVE
SLOWLY EASTWARD TOWARD SOUTHWEST TEXAS TEXAS...BECOMING MORE
NEGATIVELY TILTED WITH TIME AND CONTINUING TO EJECT PIECES OF
SHORTWAVE ENERGY ACROSS WEST TEXAS AND SE NEW MEXICO TODAY AND
TONIGHT. STRONG LARGE SCALE DEEP LAYER ASCENT...INCREASING UPPER
LEVEL DIFLUENCE...AND ABUNDANT DEEP LAYER MOISTURE AHEAD OF THE
UPPER LOW WILL CONTINUE THE CURRENT ONGOING LONG DURATION RAINFALL
EVENT THROUGH TONIGHT.
SATELLITE IS INDICATING AN AREA OF 1.5-INCH PRECIPITABLE WATER
VALUES BEING ADVECTED INTO WEST TEXAS THIS MORNING AIDED BY 70KT
SOUTHERLY UPPER LEVEL FLOW AND EASTERLY UPSLOPE LOW LEVEL FLOW.
MEANWHILE...WARM AIR ADVECTION AND ISENTROPIC UPGLIDE HAS AIDED
IN GENERATING EMBEDDED THUNDERSTORMS...SOME WITH VERY COLD CLOUD
TOPS...WITH THIS CONVECTION MOVING NORTHWARD ACROSS THE PECOS
INTO PORTIONS OF THE PERMIAN BASIN THIS MORNING.
QPF GRIDS WILL THUS REFLECT WIDESPREAD RAINFALL AMOUNTS OVER ONE
HALF INCH ACROSS THE EASTERN 2/3 OF THE FORECAST AREA FOR TODAY.
WILL EXTEND THE CURRENT FLASH FLOOD WATCH FOR WEST TEXAS AND SE NEW
MEXICO UNTIL MIDNIGHT. AS THE UPPER LOW SHIFTS EASTWARD...
INDICATIONS ARE THE HEAVIER CONVECTION WILL BE SHIFTED/FOCUSED EAST
OF THE AREA BY WEDNESDAY MORNING.
.LONG TERM...
NEGATIVELY TILTED UPPER LOW TO MOVE ACROSS THE COUNTY WARNING AREA
DURING THE DAY WEDNESDAY WITH THE LATEST MODEL RUNS SPEEDING THE
SYSTEM UP AGAIN PER 2 UPSTREAM TROUGHS/LOW APPROACHING THE WEST
COAST. DID REDUCE THE POPS ESPECIALLY ACROSS THE EXTREME WESTERN
SECTIONS WHERE GREATEST CONFIDENCE AGAINST A FLIP-FLOP SCENARIO. DID
KEEP LIKELY POPS AT THIS TIME ACROSS THE EXTREME EASTERN PERMIAN
BASIN ESPECIALLY IN THE MORNING AHEAD OF THE PASSAGE OF THE UPPER
SYSTEM. LATER SHIFTS CAN CONTINUE TO WIND DOWN POPS IF THIS TREND
CONTINUES.
FOR THURSDAY AND THURSDAY NIGHT WENT WITH A SLIGHT RAIN SHOWER POP
MAINLY NORTH AND EAST OF THE PECOS RIVER AS THE AFOREMENTIONED
SOUTHERN STREAM TROUGH APPROACHES FROM THE WEST AND A NORTHERN
STREAM COLD FRONT MOVES INTO THE REGION.
KEPT ISOLATED SHOWER/THUNDER POPS ACROSS THE NORTHERN AND EASTERN
SECTIONS FRIDAY DUE TO UPPER FORCING FROM THE WESTERN AMPLIFYING
UPPER TROUGH AND LOW LEVEL CONVERGENCE ALONG A SURFACE TROUGH.
KEPT 20 POPS FOR SHOWERS/THUNDER SATURDAY/SATURDAY NIGHT MAINLY
NORTH AND EAST OF THE PECOS RIVER AS THE TROUGH SENDS A COLD FRONT
SOUTH INTO THE REGION.
BY SUNDAY AND MONDAY THERE IS SOME DISAGREEMENT IN THE MEDIUM RANGE
GUIDANCE PERTAINING TO THE EVOLVING TROUGH VS CLOSED LOW ACROSS
THE WESTERN/CENTRAL UNITED STATES...HOWEVER THERE WILL BE AT LEAST
A BROAD SOUTHWESTERLY FLOW ALOFT OVER COOLER AIR SINKING SOUTHWARD
TOWARD MEXICO IF SYSTEM REMAINS OPEN. REGARDLESS...STRENGTH OF
THE SLOW MOVING OPEN TROUGH WOULD ARGUE FOR SLIGHT CHANCE OF
RAIN/RAIN SHOWERS SUNDAY AND MONDAY. NORTHERN SECTIONS AND THE
MOUNTAINS WILL NEED TO BE WATCHED FOR POSSIBLE MIX OR FROZEN/FREEZING
PRECIPITATION.
CONTINUED TO UNDERCUT MEXMAF HIGH TEMPERATURES SUNDAY AND MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 58 50 62 47 / 100 70 60 20
CARLSBAD NM 54 43 61 46 / 90 60 10 10
DRYDEN TX 62 50 66 53 / 100 70 60 10
FORT STOCKTON TX 57 48 63 50 / 100 70 40 10
GUADALUPE PASS TX 52 41 57 43 / 90 50 0 10
HOBBS NM 53 44 60 46 / 100 70 30 20
MARFA TX 56 39 60 42 / 90 60 10 10
MIDLAND INTL AIRPORT TX 58 49 62 47 / 100 70 50 20
ODESSA TX 57 48 62 47 / 100 70 50 20
WINK TX 56 47 66 49 / 100 70 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TODAY THROUGH MIDNIGHT CST (11 PM MST) ALL
ZONES.
NM...FLASH FLOOD WATCH TODAY THROUGH 11 PM MST GUADALUPE MOUNTAINS
AND SOUTHEAST NEW MEXICO PLAINS NMZ27>29-33-34
&&
01/12Hazardous weather outlook, Nov 16, 4:00 AM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 400 AM CST TUE NOV 16 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-162100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 400 AM CST (300 AM MST) TUE NOV 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY WIDESPREAD MODERATE TO HEAVY RAINS...WITH EMBEDDED THUNDERSTORMS... ARE EXPECTED TO CONTINUE TODAY AND TONIGHT. DUE TO THE ALREADY SATURATED SOILS...AREAS THAT RECEIVE ADDITIONAL RAINFALL TODAY MAY EXPERIENCE ACCELERATED RUNOFF AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 6:13 PM CST | Flash Flood Warning | MAF | Scurry | 6 hr |
| Nov 15, 6:44 PM CST | Flash Flood Warning | MAF | Brewster | 6 hr |
| Nov 16, 12:40 AM CST | Flash Flood Warning | MAF | Brewster | 3 hr |
| Nov 16, 8:51 AM CST | Flash Flood Warning | MAF | Reagan | 6 hr |
| Nov 16, 2:44 PM CST | Flash Flood Warning | MAF | Reagan | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.